Pennsylvania, 2005

Lightning Strike in Pennsylvania, June 27, 2005

June 27, 2005 · NWS PBZ · 1 event in 1 county or zone

One woman was killed as she and 7 others stood under a tree when rain and thunder began at Tionesta Lake.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
7
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

One woman was killed as she and 7 others stood under a tree when rain and thunder began at Tionesta Lake.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jun 27, 2:03 PM EST, 4 hours 47 minutes earlier.

Area forecast discussion, Jun 27, 2:03 PM EST, 4 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
303 PM EDT MON JUN 27 2005

.SHORT TERM (TONIGHT THROUGH TUESDAY)...
CONTINUED HOT AND HUMID. INCREASED MOISTURE IN SW FLOW TUESDAY WILL
INCREASE CLOUD COVER AND CHANCE OF TSTMS. HIGH TEMPS A LITTLE LOWER
WITH INCREASED CLOUD COVER.

&&

.LONG TERM (TUESDAY NIGHT THROUGH MONDAY)...
A COLD FRONT IS EXPECTED TO MOVE THROUGH THE AREA ON FRIDAY. THIS
WILL BRING COOLER AND DRIER AIR TO THE REGION.  UNTIL THEN THE HOT
AND HUMID CONDITIONS WILL CONTINUE.  WITH EACH DAY BECOMING A LITTLE
MORE HUMID...THE POTENTIAL FOR AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS WILL INCREASE EACH DAY UNTIL THE FRONT PASSES.
SHOWERS AND THUNDERSTORMS ARE MOST LIKELY ON THURSDAY NINGHT AND
FRIDAY AHEAD OF THE COLD FRONT.

&&

.AVIATION...
HZY WITH LIGHT WINDS AGAIN TNGT.  SOME INCREASE IN HIGH AND MID
LEVEL CLOUD COVER AND BETTER CHC OF TSTMS AS SW FLOW BRINGS MORE
MOISTURE INTO AREA ON TUESDAY.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

&&
Hazardous weather outlook, Jun 27, 3:54 AM EST, 14 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
454 AM EDT MON JUN 27 2005

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-280854-
ALLEGHENY PA-ARMSTRONG PA-BEAVER PA-BELMONT OH-BROOKE WV-BUTLER PA-
CARROLL OH-CLARION PA-COLUMBIANA OH-COSHOCTON OH-FAYETTE PA-
FOREST PA-GARRETT MD-GREENE PA-GUERNSEY OH-HANCOCK WV-HARRISON OH-
INDIANA PA-JEFFERSON PA-JEFFERSON OH-LAWRENCE PA-MARION WV-
MARSHALL WV-MERCER PA-MONONGALIA WV-MONROE OH-MUSKINGUM OH-NOBLE OH-
OHIO WV-PRESTON WV-TUCKER WV-TUSCARAWAS OH-VENANGO PA-WASHINGTON PA-
WESTMORELAND PA-WETZEL WV-
454 AM EDT MON JUN 27 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA
EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND
GARRETT COUNTY MARYLAND.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Jun 27, 5:25 PM EST, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
625 PM EDT MON JUN 27 2005

PAZ009-272330-
FOREST PA-
625 PM EDT MON JUN 27 2005

...ISOLATED STRONG THUNDERSTORMS...

THUNDERSTORMS WILL MOVE ACROSS NORTHEAST FOREST COUNTY THROUGH 730
PM...

AT 622 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS OVER BROOKSTON...OR ABOUT 3 MILES EAST
OF LYNCH....STATIONARY.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
  BALLTOWN...KELLETTVILLE...LYNCH...MARIENVILLE...BLUE JAY...
  BROOKSTON...BYROMTOWN...DUNRING...HASTINGS...MAYBURG...MCCRAYS...
  MINISTER...PENOKE...PIGEON...PORKEY...ROSES...SHEFFIELD JUNCTION
  AND TRUEMANS

EXPECT FREQUENT LIGHTNING...STRONG WIND GUSTS TO 40 MPH...AND A
PERIOD OF VERY HEAVY RAIN.

KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
Special weather statement, Jun 27, 5:34 PM EST, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
634 PM EDT MON JUN 27 2005

PAZ015-272330-
CLARION PA-
634 PM EDT MON JUN 27 2005

...ISOLATED THUNDERSTORMS DEVELOPING...

ISOLATED STRONG THUNDERSTORMS TWILL MOVE ACROSS CENTRAL CLARION
COUNTY COUNTY THROUGH 730 PM...

AT 628 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS 3 MILES NORTHWEST OF LIMESTONE....
STATIONARY.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE KNOX
AND LIMESTONE

EXPECT FREQUENT LIGHTNING...STRONG GUSTY WINDS AROUND 40 MPH...AND A
PERIOD OF VERY HEAVY RAINFALL.

KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
Special weather statement, Jun 27, 6:44 PM EST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
744 PM EDT MON JUN 27 2005

PAZ009-280045-
FOREST PA-
744 PM EDT MON JUN 27 2005

...STRONG THUNDERSTORMS CONTINUE...

STRONG THUNDERSTORMS WILL CONTINUE ACROSS THE WESTERN HALF OF FOREST
COUNTY THROUGH 845 PM...

AT 740 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS OVER TIONESTA....STATIONARY.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
  BALLTOWN...KELLETTVILLE...TIONESTA...WEST HICKORY...CRYSTAL
  SPRINGS...DAWSON RUN...EAST HICKORY...ENDEAVOR...GOLINZA...
  GUITONVILLE...HASTINGS...HUNTER...JAMISON...KISER CORNERS...LITTLE
  HICKORY...MAYBURG...MINISTER...NEBRASKA...NEILLTOWN...PORKEY...
  QUEEN...STARR...STEWART RUN...TRUEMANS...TRUNKEYVILLE...WHIG HILL
  AND YELLOW HAMMER

EXPECT FREQUENT LIGHTNING...STRONG WIND GUSTS AROUND 40 MPH...AND A
PERIOD OF VERY HEAVY RAIN.

KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
Special weather statement, Jun 27, 6:48 PM EST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
748 PM EDT MON JUN 27 2005

PAZ015-280045-
CLARION PA-
748 PM EDT MON JUN 27 2005

...STRONG THUNDERSTORMS CONTINUE...

STRONG THUNDERSTORMS WILL CONTINUE ACROSS THE NORTHWEST QUADRANT OF
CLARION COUNTY THROUGH 845 PM...

AT 745 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS 4 MILES SOUTH OF FRYBURG....
STATIONARY.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
  CLARION...FRYBURG AND KNOX

EXPECT FREQUENT LIGHTNING...STRONG WIND GUSTS AROUND 40 MPH...AND A
PERIOD OF VERY HEAVY RAIN.

KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.

The radar

The State College radar (KCCX), 122 km away, was scanning. The volume nearest the first event began at 23:48 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Forest

When
June 27, 6:50 PM EST
Where
Forest County, 1 mi S of Tionesta
Deaths
1 direct, 0 indirect
Injuries
7 direct, 0 indirect
Reported by
EMERGENCY MANAGER
Coordinates
41.513, -79.236 (the zone’s center; the record gives no point)

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Lightning, Forest2005-06-2747FemaleUnder TreeDirect

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2005Every state in 2005This day in weather historyWarnings in Pennsylvania, June 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5455084.